Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS Huntsville, AL

July 29, 2024Lauderdale County, Limestone County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 29, 2024, 3:03 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2024, 3:03 PM CDT (20:03 UTC)
Expired
Jul 29, 2024, 3:30 PM CDT
In force
27 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lauderdale County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:57 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 29, 1:57 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
157 PM CDT Mon Jul 29 2024

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Tonight)
Issued at 157 PM CDT Mon Jul 29 2024

Diurnally driven showers and storms that popped up this afternoon
should gradually come to an end with the loss of daytime heating
tonight. Another mild night is expected across the Tennessee
Valley with overnight lows only forecast to drop into the low to
mid 70s. Winds should remain just light enough to limit fog
potential overnight, but would not be surprised to see some very
isolated pockets of fog, especially in the sheltered valleys.

&&

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 157 PM CDT Mon Jul 29 2024

Something to keep an eye on tonight is the development of a MCS
across southern IN this evening. Latest CAMs bring this system
south and east along an instability gradient from IN down into
middle TN and then northeast AL. Confidence is low in both timing
and placement, but there is at least of possibility to reach the
local forecast shortly after daybreak. The good news is that this
MCS will arrive at a low favorable time for severe weather with
instability at its minimum for the day and very low shear.
However, an associated outflow boundary will likely set up
somewhere in northeast Alabama. This will be the focus for
additional storms by the afternoon when SBCAPE between 2500-3000
J/kg, which will support the potential development of some
stronger storms. The main concern will be gusty winds and locally
heavy rainfall.

Outside the storms potential across northeast AL, dangerous heat
makes its return. An upper level ridge begins to shift east
towards the Southeast. As a result, temperatures will rise into
the mid to upper 90s, especially along and west of I-65 where
impacts from the MCS will not be felt. Therefore, a Heat Advisory
has been issued from noon to 7pm on Tuesday for max heat index
values between 105-109F.

Another hot and humid day is forecast on Wednesday. Given low
chances (15-30%) of showers and storms, primarily across
northeast AL, another heat advisory will likely be needed, but
this decision will be made in a future forecast update.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 143 AM CDT Mon Jul 29 2024

Unseasonably hot/humid wx conditions will be the story going past
the middle of the work week. Strong upper ridge pattern out of the
Plains states will continue to nudge into much of the region thru
Thu. This will translate into afternoon highs continuing in the
mid/upper 90s, with max heat indices in the 105-110F range, mainly
along/west of the I-65 corridor. Similar conditions will continue
into Fri, although the upper ridge will begin to retrograde back to
the west. This will translate into scattered mainly afternoon
showers/tstms returning to the forecast Fri, as a slightly more
active NW flow regime develops. Nevertheless, highs in the mid/upper
90s coupled with max heat indices around 105-109F will be possible
for much of the area. Heat Advisories will likely be continued
Thu/Fri. The upper ridge continues to then drift back to the west
this weekend, as lower heights develop over much of the region and a
weak frontal boundary approaches from the NW. This will maintain
isolated/scattered mainly afternoon showers/tstms in the forecast,
with highs more in the lower/mid 90s. Lows thru the latter half of
the forecast period look to trend predom in the lower/mid 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Mon Jul 29 2024

Scattered showers and storms will be in the vicinity of both
terminals thru much of the afternoon, with IFR conds possible in
any direct impacts from storms at the terminals. Convection will
dissipate shortly after sunset this evening. Another round of
more organized storms will arrive after daybreak tomorrow, mainly
affecting HSV and locations to the East, but reductions in
visibility AOB 3SM are likely during the 30/12-16Z timeframe
tomorrow. After this time, isolated to widely scattered showers
and storms will be possible through the end of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from noon to 7 PM CDT Tuesday for ALZ001>007-016.

TN...Heat Advisory from noon to 7 PM CDT Tuesday for TNZ096.

&&

NEAR TERM...GH
SHORT TERM....GH
LONG TERM....09
AVIATION...12

In the hours before

Special weather statement, Jul 29, 2:46 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
246 PM CDT Mon Jul 29 2024

ALZ001-005-292030-
Lauderdale AL-Limestone AL-
246 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LIMESTONE AND
NORTHEASTERN LAUDERDALE COUNTIES THROUGH 330 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 17 miles northeast of Florence, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Athens, Rogersville, Lexington, Elkmont, Anderson, Good Springs,
Cartwright, Coxey, Oliver, and Mt Rozell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8724 3496 8691 3470 8699 3486 8750
      3500 8746
TIME...MOT...LOC 1946Z 284DEG 22KT 3493 8739

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jul 29, 2:53 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
253 PM CDT Mon Jul 29 2024

TNZ076-097-292045-
Franklin TN-Moore TN-
253 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT MOORE AND NORTHERN FRANKLIN
COUNTIES THROUGH 345 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tullahoma, or 9 miles east of Shelbyville, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winchester, Lynchburg, Decherd, Estill Springs, Tims Ford Lake, Lexie
Crossroads, Harmony, Hurdlow, Lois, and Marble Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3534 8624 3535 8622 3533 8620 3536 8616
      3534 8603 3531 8600 3532 8598 3528 8591
      3526 8590 3509 8632 3513 8632 3515 8635
      3513 8636 3535 8640 3536 8633 3541 8628
TIME...MOT...LOC 1952Z 319DEG 22KT 3548 8629

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:34 PM CDTHeat AdvisoryHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more30 hr
Jul 29, 2:46 PM CDTSpecial Weather StatementHUNLimestone44 min
Jul 29, 3:34 PM CDTSpecial Weather StatementHUNMorgan41 min
Jul 29, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNJackson, Madison50 min
Jul 29, 3:55 PM CDTSpecial Weather StatementHUNCullman35 min
Jul 29, 3:58 PM CDTSpecial Weather StatementHUNLimestone47 min
Jul 29, 4:09 PM CDTSpecial Weather StatementHUNMorgan36 min
Jul 29, 4:21 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNJackson, Madison39 min
Jul 29, 4:24 PM CDTSpecial Weather StatementHUNMarshall51 min
Jul 29, 4:27 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan13 min
Jul 29, 4:37 PM CDTSpecial Weather StatementHUNMadison38 min
Jul 29, 4:47 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall43 min
Jul 29, 4:52 PM CDTSpecial Weather StatementHUNMarshall53 min
Jul 29, 5:09 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall51 min
Jul 29, 2:53 PM CDTSpecial Weather StatementHUNMoore52 min
Jul 29, 3:16 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore29 min
Jul 29, 3:35 PM CDTSpecial Weather StatementHUNLincoln10 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.